Reducing tocilizumab injections: I was told to try... - PMRGCAuk

PMRGCAuk

14,120 members25,700 posts

Reducing tocilizumab injections

christine2715 profile image

I was told to try to take my tocilizumab injections every 4 weeks but struggled so much I have taken this last one after 3 weeks, before that 3 1/2 weeks twice. Does anyone have any experience of reducing the injections. I am feeling increasingly ill, sweating, extreme tiredness - signs the GCA is back. On one occasion I felt my head was very sore to the touch but it was gone the next day and hasnt come back. To complicate the issue I am seeing the doctor on Thursday because I am having trouble with a prolapse, something I have had on and off for years. I am going on a mayoral visit - my husband is the Mayor - on Friday - it will be very full on and I am so worried about it all. I can decline some visits to rest but it will be difficult. Am having assistance to go on the plane. Any ideas?

10 Replies
PMRpro profile image
PMRproAmbassador

Some people are unable to get off pred altogether with tocilizumab - it was about half in the trials. And as far as I know there were not long term studies to look at reducing the dose. I think you have to speak to the consultant - because even they will not have extensive experience of dealing with this end of tocilizumab. It must still be a bit "suck it and see".

Are you still on any pred?

christine2715 profile image
christine2715 in reply to PMRpro

I am on 2mg which I was advised to stay on. Seeing consultant 27th. They don't usually let you speak to him. They can send an email but u are lucky to get a reply. Thanks

Sounds like the disease is not done yet. How long have you been on Actemra? Did you go to every 4 weeks because of side effects or because medic thinks disease is done? I would think you need to return to every two weeks at least until symptoms under control. You are right to try to reduce stress though it sounds like it will be difficult!

I have been on Actemra 2 years now as I was on the drug trial. It is not clear how long people like me will he able to keep taking it so I was trying to wean off it - I was on three weeks and ok and it was at my suggestion I went to 4 weekly . I agree with you that I think I need to stabilise at two weekly. Its a bit hit and miss. Will try ringing the rheumy before I go but feeling a bit better today so may just leave it til I get back. I am only away 5 days. Thank you for all your sensible advice.

PMRpro profile image
PMRproAmbassador in reply to christine2715

In other words, the limitation that NICE have put on its use may well mean all it does is postpone the accumulation of a high steroid dose? Approval is only for use for a year - which seems pointless to me.

In this case , if you are already feeling the need to shorten the time between injections , without already making prior arrangements to do so , and you are still getting increased GCA like symptoms , they have to let you speak to the Rheumatologist to sort this out.

You may need a combo of a small amount of Pred and the Actemra for a short time until your system is used to the change , but only a Doctor used to dealing with biologics can make that decision.

Ask for a call back , explaining exactly what is going on , and explaining that you need immediate advice on your medication because you feel you are getting close to a crisis, and the GP obviously would have no knowledge of how to alter your dose appropriately.

If you don't get a call back , ring back .

If you hear nothing by Thursday , you need to spend a much longer time with the GP, and discuss this with them first and ask them to contact the Rheumy for you, and call you back that day with his decision.

Then deal with the Prolapse question .

If necessary , if the GP sounds reluctant to call or says it may take time , explain that it is urgent and that you are happy to wait to see what the Rheumy says in reception , or will ring back through the day until you know what should be done. Be polite and friendly but decisive.

It is "firm with the Docs time" I am afraid , and if you don't feel up to doing it , it can be stressful , ask a calm , sensible friend or family member to come and help or ring for you.

Take care and let us know how you get on.

Sorry I replied to PMRpro instead of you. Thanks for all your kind advice. Today feeling much better so will wait and see I think.

I haven't anything useful to say. I don't think I was given this drug. Good luck.

Christine2715,

I am also on Actemra and Prednisone and I am not looking forward to eliminating either until more time has passed. I am at 2.25mg of Prednisone daily and 162mg of Actemra every two weeks. I am far from a medical expert but I feel the GCA/PMR has to run it's course. Good luck and stay strong.

Have been told that the fact I am relapsing means the Actemra is only keeping it under control - I am not in remission yet. Am told 5 years is average for remission. I have had GCA 3 1/2 years. I believe it is thought that when reducing you should continue with low dose pred now.

You may also like...